Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 178, NWS Louisville, KY

August 15, 2005Lincoln County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 15, 2005, 7:38 PM EDT for Lincoln County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2005, 7:38 PM EDT (23:38 UTC)
Expired
Aug 15, 2005, 8:15 PM EDT
In force
37 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Lincoln County, KY

The radar

The Jackson,KY radar (KJKL), 112 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 152338
SVRLMK
KYC137-160015-
/O.NEW.KLMK.SV.W.0178.050815T2338Z-050816T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
738 PM EDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LINCOLN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 815 PM EDT

* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CRAB ORCHARD..AND MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRAB ORCHARD BY 745 PM

THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM 
WINDOWS

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3750 8466 3741 8455 3747 8446 3752 8454

$$

13
2 follow-up statements
000 
WWUS53 KLMK 160004
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
804 PM EDT MON AUG 15 2005

KYC137-160015-
/O.CON.KLMK.SV.W.0178.000000T0000Z-050816T0015Z/
LINCOLN KY-
804 PM EDT MON AUG 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM EDT FOR
EASTERN LINCOLN COUNTY...

AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CRAB ORCHARD...MOVING 
NORTHEAST AT 15 MPH.

RESIDENTS AROUND CRAB ORCHARD SHOULD BE IN STURDY SHELTER AT THIS 
TIME. STAY AWAY FROM WINDOWS AND RESTRICT USE OF THE TELEPHONE.

LAT...LON 3750 8466 3739 8451 3747 8446 3756 8459

$$

13
000 
WWUS53 KLMK 160015
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
814 PM EDT MON AUG 15 2005

KYC137-160024-
/O.EXP.KLMK.SV.W.0178.000000T0000Z-050816T0015Z/
LINCOLN KY-
814 PM EDT MON AUG 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN COUNTY EXPIRES
AT 815 PM EDT...

THE STORM THAT PROMPTED THE WARNING WEAKENED AND MOVED OUT OF 
LINCOLN COUNTY. NO REPORTS OF SEVERE WEATHER WERE RECEIVED BY THE 
NATIONAL WEATHER SERVICE.

LAT...LON 3750 8466 3739 8451 3747 8446 3756 8459

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:45 PM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 15, 2:45 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT MON AUG 15 2005

.SHORT TERM (TONIGHT-TUE)...
SFC FRONT REMAINS DRAPED OVER THE LOWER OHIO VALLEY THIS AFTN WITH
LTL MOVEMENT NOTED PAST 12 HRS. TSTMS HAVE FIRED S AND SW OF OUR CWA
WITH GOOD HEATING TO NOW...PRODUCING CAPES IN EXCESS OF 2000J/KG.
SCT STORMS WILL GRADUALLY DEVELOP FARTHER N ACRS OUR SRN FA AS WELL
AS UPSTREAM ACRS SRN PARTS OF IL/IN LATE THIS AFTN WITH THINNING
CLDS ATTM. MESOSCALE CNVCTV VORTEX PROGGED TO MOVE ACROSS SRN IL
THIS EVE...SRN IN OVERNGT...TO SRN OH/NRN KY BY 12 UTC TUE. ANOTHER
WEAKER IMPLSE TO FOLLOW TUE ON A SIMILAR TRACK...ALBEIT FARTHER S.
WITH ABOVE SAID...WILL KEEP OUR FCST OF SCT SHWRS/STMS TNGT WITH 40
POPS.

WEAK BAROCLINIC ZONE CONTS TO SAG SLOWLY S...SHUD BE SQUARELY OVER
OUR FA TUE WITH A SFC WAVE MOVING ALONG THE BNDRY. MODELS CONT TOO
MOIST WITH THEIR RH PATTERN(PCPN OUTPUT) WITH MOS 12H POPS IN THE
HIGH LIKELY TO CATEGORICAL RANGE. WHILE SFC BNDRY WILL PROVIDE THE
FOCUS FOR MORE WIDESPREAD CNVCTN TNT/TUE...INSTABILITY WILL BE
LIMITED TUE WITH MORE CLDS. WILL CUT BACK FROM MOS POPS FOR
TUE...STAYING CONSISTENT WITH CURRENT FCST OF 50 POPS. MOS TEMPS
LOOK REASONABLE...CONSIDERING MORE CLDS.

KIRKPATRICK

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...

...TUESDAY NIGHT THROUGH THURSDAY NIGHT...

BOTH THE NAM AND THE GFS SOLUTIONS CONTINUE TO BE IN GOOD AGREEMENT
WITH THE MOVEMENT OF THE STATIONARY FRONT ACROSS THROUGH THE
REGION.  BOTH MODELS ARE LETTING THE BOUNDARY SLIP SOUTH INTO
TENNESSEE BY THURSDAY WITH THE NAM SOLUTION BEING A LITTLE FASTER
THAN THE GFS.  CONVECTIVE ACTIVITY SHOULD BECOME GRADUALLY LESS EACH
DAY (WED/THU) AS HIGH PRESSURE AND DRIER AIR COME IN FROM THE
NORTH...AS REFERENCED BY PWATS LOWERING TO AROUND 1.5IN ACROSS THE
NORTH AND AROUND 1.6IN DOWN SOUTH.  AT THIS TIME FEEL FINE WITH
LEAVING AT LEAST CHC POPS IN OUR KY COUNTIES FOR WEDNESDAY
AFTERNOON.  BY THURSDAY...SOME RECOVERY IN THE FORM OF SOUTHERLY
WINDS MAY ALLOW MOISTURE TO INCREASE SOMEWHAT...WHICH MAY BE ENOUGH
TO WARRANT LOW CHANCE POPS FOR THU AFTERNOON.

...FRIDAY THROUGH MONDAY...

LONG TERM MODEL CONTINUES TO BE IN GOOD AGREEMENT WITH PREVIOUS RUNS
WITH THE IDEA OF BRINGING AN AREA OF SFC LOW PRESSURE FROM THE
NORTHERN PLAINS INTO THE GREAT LAKES.  AS THAT IS GOING ON...UPPER
LEVEL RIDGING WILL TAKE PLACE OVER THE OHIO VALLEY AND SHOULD ALLOW
TEMPERATURES TO REACH BACK UP TO NEAR 90 FOR FRIDAY AND SATURDAY.
WHILE MOISTURE WILL BE ADEQUATE FOR CONVECTION...THE LACK OF FORCING
AND AVAILABLE BOUNDARIES WOULD PRECLUDE ORGANIZED CONVECTION
ESPECIALLY ON FRIDAY.  WILL KEEP IN CHANCE POPS THOUGH FOR
SATURDAY.  THE 12Z GFS CONTINUES TO ADVERTISE A FRONTAL BOUNDARY
APPROACHING FROM THE NORTHWEST BY LATE SATURDAY AND PASSING THROUGH
THE REGION ON SUNDAY.  BEST UPPER LEVEL FORCING SHOULD REMAIN ACROSS
THE EASTERN GREAT LAKES AND INTO THE NORTHEAST...BUT CONVERGENCE
ALONG FRONTAL BOUNDARY WILL BE SUFFICIENT FOR AT LEAST CHANCE POPS.
IF THE GFS MODEL IS RIGHT...SOME VERY NICE WEATHER IS IN THE OFFING
FOR MONDAY WITH TEMPERATURES TOPPING OUT IN THE MID 80S WITH GREATLY
REDUCED HUMIDITY.  -JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&
Hazardous weather outlook, Aug 15, 3:45 PM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT MON AUG 15 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-160830-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM...
BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN...
GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN...
JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON...
LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE...
NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE...
SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL CITY...
TOMPKINSVILLE...VERSAILLES...WINCHESTER
345 PM EDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A STATIONARY FRONT ACROSS SOUTHERN INDIANA WILL SERVE AS A FOCUS FOR
SCATTERED THUNDERSTORMS TONIGHT. SOME OF THESE STORMS THIS EVENING
MAY BE STRONG WITH GUSTY WINDS...ESPECIALLY SOUTH OF THE FRONT
ACROSS CENTRAL AND SOUTHERN KENTUCKY...WHERE INSTABILITY WILL BE
GREATEST. LOCALLY HEAVY RAINFALL IS ALSO A THREAT WITH THE EXPECTED
SLOW STORM MOVEMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY THROUGH WEDNESDAY
AFTERNOON AS WELL AS THURSDAY...SATURDAY AND SUNDAY. NO ORGANIZED
SEVERE WEATHER IS EXPECTED. FREQUENT LIGHTNING AND GUSTY WINDS ARE
POSSIBLE WITH ANY STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

DK

In the hours before

Local storm report, Aug 15, 2:32 PM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
232 PM EDT MON AUG 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     CANEYVILLE              37.42N 86.49W
08/14/2005                   GRAYSON            KY   DEPT OF HIGHWAYS

            TREES WERE DOWNED.

&&

MRC
Special weather statement, Aug 15, 7:19 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
719 PM EDT MON AUG 15 2005

KYZ067-160019-
LINCOLN-
INCLUDING THE CITIES OF...STANFORD
719 PM EDT MON AUG 15 2005

...STRONG STORM IN LINCOLN COUNTY...
A THUNDERSTORM WITH DEADLY LIGHTNING...TORRENTIAL RAIN...POSSIBLY
SMALL HAIL...AND GUSTY WINDS TO 50 MPH WILL AFFECT EASTERN SECTIONS
OF LINCOLN COUNTY THROUGH 800 PM EDT. LOCATIONS SUCH AS CRAB ORCHARD
AND OTTENHEIM WILL BE MOST AFFECTED BY THIS STORM. 50 MPH WINDS CAN
CAUSE WEAK AND SHALLOW ROOTED TREES TO FALL.
&&
RAINFALL RATES OF AN INCH AND A HALF PER HOUR CAN BE EXPECTED.

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:53 PM EDTSevere Thunderstorm WarningLMKRussell34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.